Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

Short-term Zyprexa use

I've had a rough several days and saw my psychiatrist today. He gave me Zyprexa. This is only a short-term "band-aid" for 3 or 4 days max - and hopefully not that long. I have never taken it before. I read all that teeny tiny print in the insert, but none of it was for such brief usage. What should I expect? How should I feel?

He is trying to get me back to a more normal state, but is hoping for sleep. Sleep is fine, but he wanted me to start right away and I've had a dose. I am not opposed to sleeping a little later, but it's not even 5:30pm here. So, I'm curious if this knocks some people out right away or if this will come on gradually when I take a second or third dose. He's asked me to take 2.5 mg every two hours if I'm not awake. I know everyone is different. I was just hoping to hear something other than the horror stories I've read from longer-term use.

I guess I was a little aggressive in his office. He smiled and said I was acting like a b-word. He didn't mean anything by it - was probably imagining what my husband goes through. It was funny, even if it sounds inappropriate. It was in context. I did correct him and say that if I were a man I would not be labelled that way. He agreed. It was the first time I've laughed in days. I think its a good sign that the doc makes me laugh. I fessed up everything I'd been up to. Then stopped on the way home and got a milkshake - aka forbidden fruit. I am glad to be out of the car because I wanted to run into people for no particular reason. Just to see what would happen. He asked if I was suicidal and I'm not at all. Just having lots of ideas and urges... But, hopefully they will go away soon...not that they are entirel unpleasant at this point. Started out very unpleasant and it hardly seems fair that once I actually start feeling good, that's when we try to squelch it. That's how it goes, though. Sorry I need to shut up now.

Thanks in advance!!!
17 Responses
Avatar universal
From what I have read, Zyprexa isn't just taken for 3 or 4 days, it's for mania,psychotic breaks and/or mixed episodes. It helps balance you brain chemicals. It's not a bandaid drug. Give it a go, it may take a few days to fully kick in, that will settle down the urges that you've stated, which are very serious including the insomnia. The urge to harm others is NOT normal, it's the BP.  Some folks do really well on this drug, so don't freak out about the "horror"' stories. I'm on Lithium, and I've read some doozies, but it's the safest drug out there with years of studies. BP folks with hypo/mania and mixed episodes are usually on AP's, I'm on Seroqual as for that. Hang in there, the storm will calm down.  
Avatar universal
Thanks ya'll. Even though I guess it is not the norm, he does use it as a band-aid. He didn't sound keen on it as a regular treatment. I took one and it did end up knocking me out within about 2 hours - which is pretty quickly. I probably slept a little more than 2 hours. I'm awake now, still not quite right but better. I will take another dose later if I don't go to sleep easily. It's possible that I won't have to take more than a few more.

I notice now I wrote he'd said to take a dose every two hours if I was not awake; obviously, what I meant to say was to take a dose every two hours if I was not asleep. That's about how clearly I've been thinking. I started out apparently in a mixed state sometime Friday, but didn't realize it until Saturday morning when I couldn't sleep Friday night. It's settled down to hypomania and like I said, I had just started to feel good when I saw the doctor this afternoon. The rest of the time I've been battling big-time to stay in control and stay in the real world. It's been a pain. I can't focus, so I've forgotten half of what the doc told me and it's possible he said something that would explain more about how/why he uses Zyprexa in this manner. I kept getting distracted by stuff outside the window.

I appreciate the input. This med hit me like a ton of bricks. My body is so heavy. My head is heavy, too. But, I don't notice anything else strange. Just feel sedated. Hopefully, I will be all right tomorrow. I need to get my labwork done but I can't drive if I still feel like this. It sounds like I will probably be more alert tomorrow. I have to call the psychiatrist when I get up. I have the impression his office is closed all next week. I know he wanted the lab work results by this weekend. Fingers crossed I'll be able to drive because if not, we'll all have to wait until Friday. This is to check on the lithium. That is the only thing I take regularly, but I have only been at this dose for a couple of weeks. I am very surprised because typically I'm depressed a whole lot of the time, so I was worried more about kicking that and less concerned about anything else. I should have been prepared from having so many mixed states in the recent past, but I just wasn't thinking about it. I hope the Zyprexa doesn't make me totally crash!

Thanks again!  
585414 tn?1288944902
You'll do fine with it short term but if you intend to take it long term then make sure to keep your weight in check and what you eat and get regular sugar level and cholesterol tests as out of all of the atypicals Zyprexa is the most likely to cause diabetes from long term (not short term use) but it can be monitored for and prevented. But if you are on it long term which is of course your psychiatrist's decision just make sure to monitor your weight and caloric intake as it does create metabolic changes people may not be aware of. I know I gained 35 pounds on it and that's typical. Just a standard thing to keep in mind.
Avatar universal
Thank you. I have absolutely no intention of going on this long-term. I would refuse if asked. Simple as that. I have read the package insert. There's no way. Thanks, though. I do worry about diabetes anyway. My grandfather has it now. He has never in his life had a weight problem, but has never had an especially good diet. I eat a little better than him, but am nowhere near being a health nut. So, I'm not interested in taking that drug.

I do notice something curious, though. You say it would be my psychiatrist's decision whether to take it long-term. I vehemently disagree. Unless they have me strapped to a table, it is always my decision. Surely you misspoke?

Thanks again.
607502 tn?1288251140
He misspoke I believe.

There is a mistaken impression that doctors know what they are doing and thus are gods in ivory towers.  Having been through the mill of Diverticulitis and hospitalisation and surgery myself this year and having grown up with a mother who had MS and SLE I have seen more than my share of doctors of all stripes (I have a few as friends to boot) and I have no illusions they are always right.

So no you never take a medication you do not want when there are alternatives just because its what your doctor wants - this is why being an informed consumer is vital for us and why knowing about the drugs used in treatment is so important.

I always smile when people talk about psychiatrists and their perfect skills - there is one where I live who everyone knows - and he is universally considered to be crazy - I have a friend who is a psychiatrist and she says he is known for being, in her words, batshit insane.  

Doctors are not always right - and any good patient doctor relationship is a partnership - if a doctor does not want to listen to you and in a pdoc relationship this will be a long term one - then you need to find another doctor, to my mind its that simple
Avatar universal
Good. Thanks monkeyc. I figured that had to be it, but then I am a little "aggressive" at the moment and couldn't let it pass unchallenged.

Doctors are often wrong. I think they forget how little they truly know and how much of what they do is something that works for reasons no one understands.

Too right about psychiatrists. The one before this one was just putting in time. My husband had a funny expression about that, but I forgot what he said. He clearly was not listening to most of what I said. I am pleased with this new guy. He seems to listen and he's been very straightforward. He also seems incredibly comfortable with having people show up who are clearly not operating on all cylinders and he was patient when I was babbling on and distracted, etc.

I would have to say that the funniest thing that has happened in regard to my bipolar is when a neurologist said there was nothing wrong with me, that I was a seeker and I should do whatever I wanted. Defy convention, stay up and watch the sunrise, blah blah blah. It was ridiculous. That would be fine if it was 68 and I was hanging with Timothy Leary, but here in the real world, I would like to be reasonably functional and a lot of the time I simply haven't been.

Anyway, right you are.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.